Alert archive / North Carolina / Beach Hazards Statements in 2022
Beach Hazards Statement 17, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this beach hazards statement at Jun 4, 2022, 8:20 PM EDT for 4 counties in North Carolina. It was in force for 24 hr.
The area
The counties it named.
The facts
- Issued
- Jun 4, 2022, 8:20 PM EDT (00:20 UTC)
- Expired
- Jun 5, 2022, 8:00 PM EDT
- In force
- 24 hr
- Issued by
- NWS Newport/Morehead City, NC
Counties Carteret County, NC, Dare County, NC, Hyde County, NC, Onslow County, NC
The radar
The Morehead City radar (KMHX), 61 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 0.3 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1443 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -74 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
470 WHUS42 KMHX 050020 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 820 PM EDT Sat Jun 4 2022 NCZ196-204-205-051230- /O.NEW.KMHX.BH.S.0017.220605T0020Z-220606T0000Z/ East Carteret-Ocracoke Island-Hatteras Island- 820 PM EDT Sat Jun 4 2022 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH SUNDAY EVENING... * WHAT...Strong longshore currents in the surf zone. * WHERE...The beaches from Oregon Inlet to Cape Lookout. * WHEN...Through Sunday evening. * IMPACTS...Strong longshore currents will create dangerous swimming conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Strong longshore currents can sweep swimmers and surfers into rip currents, piers, jetties and other hazardous areas. In many cases, the longshore current is strong enough to prevent swimmers from being able to keep their feet on the bottom making it difficult to return to shore. && $$
3 follow-up statements
697 WHUS42 KMHX 050842 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 442 AM EDT Sun Jun 5 2022 NCZ199-052045- /O.EXA.KMHX.BH.S.0017.000000T0000Z-220606T0000Z/ Coastal Onslow- 442 AM EDT Sun Jun 5 2022 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... * WHAT...Strong longshore currents in the surf zone. * WHERE...Onslow County beaches. * WHEN...Through this evening. * IMPACTS...Strong longshore currents will create dangerous swimming conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Strong longshore currents can sweep swimmers and surfers into rip currents, piers, jetties and other hazardous areas. In many cases, the longshore current is strong enough to prevent swimmers from being able to keep their feet on the bottom making it difficult to return to shore. && $$ NCZ205-052045- /O.CON.KMHX.BH.S.0017.000000T0000Z-220606T0000Z/ Hatteras Island- 442 AM EDT Sun Jun 5 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * WHAT...Dangerous rip currents north of Cape Hatteras and strong longshore currents in the surf zone south of Cape Hatteras * WHERE...Hatteras Island beaches. * WHEN...Through this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. Strong longshore currents can sweep swimmers and surfers into rip currents, piers, jetties and other hazardous areas. In many cases, the longshore current is strong enough to prevent swimmers from being able to keep their feet on the bottom making it difficult to return to shore. && $$ NCZ196-052045- /O.CON.KMHX.BH.S.0017.000000T0000Z-220606T0000Z/ East Carteret- 442 AM EDT Sun Jun 5 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING NORTH OF CAPE LOOKOUT... * WHAT...Dangerous rip currents and strong longshore currents in the surf zone. * WHERE...Core Banks beaches. * WHEN...Through this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. Strong longshore currents will create dangerous swimming conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. Strong longshore currents can sweep swimmers and surfers into rip currents, piers, jetties and other hazardous areas. In many cases, the longshore current is strong enough to prevent swimmers from being able to keep their feet on the bottom making it difficult to return to shore. && $$ NCZ204-052045- /O.CON.KMHX.BH.S.0017.000000T0000Z-220606T0000Z/ Ocracoke Island- 442 AM EDT Sun Jun 5 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * WHAT...Strong longshore currents in the surf zone. * WHERE...Ocracoke Island beaches. * WHEN...Through this evening. * IMPACTS...Strong longshore currents will create dangerous swimming conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Strong longshore currents can sweep swimmers and surfers into rip currents, piers, jetties and other hazardous areas. In many cases, the longshore current is strong enough to prevent swimmers from being able to keep their feet on the bottom making it difficult to return to shore. && $$
630 WHUS42 KMHX 052036 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 436 PM EDT Sun Jun 5 2022 NCZ205-060000- /O.CON.KMHX.BH.S.0017.000000T0000Z-220606T0000Z/ Hatteras Island- 436 PM EDT Sun Jun 5 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Dangerous rip currents. * WHERE...Hatteras Island beaches. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$ NCZ196-060000- /O.CON.KMHX.BH.S.0017.000000T0000Z-220606T0000Z/ East Carteret- 436 PM EDT Sun Jun 5 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Dangerous rip currents and strong longshore currents in the surf zone. * WHERE...Core Banks beaches. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. Strong longshore currents will create dangerous swimming conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. Strong longshore currents can sweep swimmers and surfers into rip currents, piers, jetties and other hazardous areas. In many cases, the longshore current is strong enough to prevent swimmers from being able to keep their feet on the bottom making it difficult to return to shore. && $$ NCZ199-204-060000- /O.CON.KMHX.BH.S.0017.000000T0000Z-220606T0000Z/ Coastal Onslow-Ocracoke Island- 436 PM EDT Sun Jun 5 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Strong longshore currents in the surf zone. * WHERE...Ocracoke Island beaches, and Onslow County beaches. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Strong longshore currents will create dangerous swimming conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Strong longshore currents can sweep swimmers and surfers into rip currents, piers, jetties and other hazardous areas. In many cases, the longshore current is strong enough to prevent swimmers from being able to keep their feet on the bottom making it difficult to return to shore. && $$ Martin
585 WHUS42 KMHX 060012 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 812 PM EDT Sun Jun 5 2022 NCZ205-061215- /O.EXP.KMHX.BH.S.0017.000000T0000Z-220606T0000Z/ /O.NEW.KMHX.BH.S.0018.220606T0012Z-220607T0000Z/ Hatteras Island- 812 PM EDT Sun Jun 5 2022 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH MONDAY EVENING... * WHAT...Dangerous rip currents. * WHERE...Hatteras Island beaches north of Cape Hatteras. * WHEN...Through Monday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 7:30 AM and 7:30 PM Monday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$ NCZ196-199-204-060115- /O.EXP.KMHX.BH.S.0017.000000T0000Z-220606T0000Z/ East Carteret-Coastal Onslow-Ocracoke Island- 812 PM EDT Sun Jun 5 2022 ...BEACH HAZARDS STATEMENT HAS EXPIRED... The risk of longshore currents will decrease and the Beach Hazards Statement will not be continued into Monday. $$ NCZ203-061215- /O.NEW.KMHX.BH.S.0018.220606T0012Z-220607T0000Z/ Northern Outer Banks- 812 PM EDT Sun Jun 5 2022 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH MONDAY EVENING... * WHAT...Dangerous rip currents. * WHERE...Northern Outer Banks beaches. * WHEN...Through Monday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 7:00 AM and 7:00 PM Monday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Jun 4, 7:00 PM EDT, 1 hour 20 minutes earlier.
Area forecast discussion, Jun 4, 7:00 PM EDT, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
700 PM EDT Sat Jun 4 2022
.SYNOPSIS...
High pressure builds in from the north tonight and Sunday. A
tropical system will pass well offshore late Sun and early
Mon. Ridging builds back in through the middle of next week. A
slow moving front will then move into the region and stall over
the area late next week.
&&
.NEAR TERM /Through Tonight/...
As of 7 PM Sat...No big changes to fcst. Cloud cover has eroded
to the south and just offshore of the Crystal Coast at the
moment, but inc in mid level fgen will bring clouds back later
this evening through the late night, and mainly the srn tier of
zones. Drier air with TD's in the 50s has advected in, and
should make for a pleasantly cool early June night, so have
lowered min T's a degree or so, esp nrn 2/3, where should be
cloud free tonight.
Prev disc...As of 400 PM Sat...Dry forecast expected for the
rest of the afternoon and into the first part of tonight as high
pressure continues to build in from the north, supplying a
cool, dry airmass across the region. Overnight lows drop to the
low 60s inland with upper 60s closer to the coast. A tropical
low will then pass several hundred miles to the south our
coastline, staying well out to sea, but initiate a weak mid
level shortwave to move towards our coast beginning early Sunday
morning. As a result, a few sct showers and some iso tstorms
possible in the predawn hours, mainly contained to the Crystal
Coast and SOBX. Expected QPF will remain low
&&
.SHORT TERM /SUNDAY/...
As of 405 PM Sat...Sct showers and iso tstorms remain possible
through Sunday as a weak mid level shortwave pushes overhead in
tandem with a tropical low passing well offshore the Carolina
coast. Precip coverage will not be impressive with most showers
remaining along the south and eastern coastal communities. Areas
South and East of Hwy 17 will primarily see temps in the upper
70s to low 80s due to better cloud coverage and sct showers.
Inland locations will remain predominantly under the influence
of high pressure across the Northeastern US, with dry conditions
and seasonable temps in the low to mid 80s. Tight pressure
gradient between offshore tropical low and mainland high
pressure will result in gusty NErly winds Sunday aftn.
&&
.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
As of 330 AM Sat...Seasonable conditions will continue through
Monday. A developing tropical system will then pass offshore
late Sunday and into Monday, keeping scattered shower chances
across the coast. High pressure then builds offshore Tuesday,
and a slow moving front or trough will move into the region late
week enhancing rain chances.
Sunday night and Monday...A developing tropical system is
expected to pass well offshore late Sunday and into Monday.
However, the system will be close enough to allow for scattered
shower and thunderstorm development along the coast. Along with
the rain chances some breezy conditions will be possible along
the coast as the pressure gradient is pinched between the system
offshore and high pressure to the north.
Though there is still some uncertainty in the exact track and
strength of this system, direct impacts are not anticipated for
Eastern NC. Of more concern will be the threat of strong rip
currents that will develop along most Eastern NC beaches for the
first half of next week.
Behind this system Monday dry conditions are expected as high
pressure builds back closer to the area, and continued northerly
flow will keep temperatures seasonable for early June.
Tuesday through Friday...High pressure will shift offshore
Tuesday, with southerly flow developing. Though temps (and
dewpoints) increase to around normal, lingering dry air in the
mid and upper levels will keep dry weather across the forecast
area.
High pressure shifts farther offshore Wednesday and a slow
moving trough or weak cold front will move east of the
Appalachians and likely stall somewhere across the area late
next week. This boundary will then help enhance rain chances
Wednesday afternoon through Friday. Temps and humidity will
continue to increase as well with afternoon highs reaching the
upper 80s to low 90s across Eastern NC.
&&
.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
SHORT TERM /through Sunday afternoon/...
As of 150 PM Sat...Prevailing VFR conditions expected as high
pressure reigns across the FA. Light NErly flow will persist
this afternoon and into tonight. With a dry airmass in place and
lower dewpoints, not expecting organized fog development
tonight, though some patchy shallow fog cannot be ruled out. NE
winds will begin to ramp up Sunday morning as a tropical low
passes many hundreds of miles off our southern coastline,
resulting in a tight pressure gradient with high pressure across
the Northeast. Gusts around 20 kts expected by mid morning
across all terminals with a sct shower possible across the
southern terminals.
LONG TERM /Sunday through Wednesday/...
As of 330 AM Sat...Mostly VFR conditions are expected through
the period as high pressure builds into the area.
&&
.MARINE...
SHORT TERM /Tonight and Sunday/...
As of 415 PM Sat...Fair marine conditions this aftn will
quickly deteriorate late tonight and into early Sunday morning
as a deepening tropical low will pass well offshore Sunday and
into Monday. Tight pressure gradient will develop as this low
interacts with high pressure across the Northeastern US,
resulting in a strong NErly surge Sunday. Expect winds 20-25 kts
with gusts up to 30 kts across all waters Sunday with seas
building quickly to 5-9 ft. SCA's issued for all marine zones
beginning Sunday, continuing for many areas through Monday
night and Tue morning.
LONG TERM /Sunday night through Wednesday/...
As of 340 AM Sat...As this system pulls away Sunday night and
Monday, winds will subside through the day, becoming mostly NE
10-20 kts. Winds then become light Monday night before coming
around to the SE at 5-10 kts on Tuesday. Light southerly flow
then continues through Wednesday.
Seas build to 6-10 ft Sunday night, then slowly subside Monday,
and drop below 6 ft sometime Tuesday. Thereafter, 3-5 ft seas
are expected.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement through Sunday evening for NCZ196-204-
205.
MARINE...Small Craft Advisory from 11 AM to 8 PM EDT Sunday for AMZ136.
Small Craft Advisory from 7 AM Sunday to 2 AM EDT Monday for
AMZ137.
Small Craft Advisory from 7 AM Sunday to 10 AM EDT Monday for
AMZ135.
Small Craft Advisory from 11 AM Sunday to 2 AM EDT Monday for
AMZ131-230-231.
Small Craft Advisory from 5 AM Sunday to 11 AM EDT Tuesday for
AMZ152-154.
Small Craft Advisory from 5 AM Sunday to 8 AM EDT Tuesday for
AMZ156-158.
Small Craft Advisory from 11 AM Sunday to 11 AM EDT Tuesday
for AMZ150.
&&
SYNOPSIS...MHX
NEAR TERM...TL/ML
SHORT TERM...ML
LONG TERM...SGK
AVIATION...TL/SGK
MARINE...SGK/MLHazardous weather outlook, Jun 4, 4:17 AM EDT, 16 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 417 AM EDT Sat Jun 4 2022 NCZ029-044>047-079>081-090>092-094-193-194-198-050830- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-Inland Onslow- 417 AM EDT Sat Jun 4 2022 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ195-196-199-203>205-050830- West Carteret-East Carteret-Coastal Onslow-Northern Outer Banks- Ocracoke Island-Hatteras Island- 417 AM EDT Sat Jun 4 2022 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Strong rip currents and dangerous surf are possible Sunday through early next week as swell from Potential Tropical Cyclone One reaches the coast. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Beach Hazards Statements in North Carolina, 2022Every beach hazards statement in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.